MOUTH SORES

 

Mouth sores are a common side effect of certain chemotherapy drugs, as well as radiation to the head and neck.

 

Diagnosing Mouth Sores

Symptoms of mouth sores commonly occur 3 to 10 days following treatment with chemotherapy.  You may experience a burning sensation followed by ulcers, and your mouth may appear red with sores.  You may also experience discomfort and pain.

  • Mouth sores can make chewing and swallowing difficult, interfering with your nutrition and food intake, resulting in weight loss.
  • Your speech may also be compromised.
  • Because the lining of your mouth also serves to protect you against infection , mouth sores make you more susceptible to bacterial, fungal, or viral infections in the mouth.
  • Ultimately, mouth sores can become severe enough that it is necessary to reduce your chemotherapy dose or delay your treatment in order to allow your mouth to heal.

 

Preventing and Treating Mouth Sores

  • Rinse your mouth with the following mouthwash.  Mix 1 teaspoon of baking soda with 1 quart of warm water.  Keep this rinse in your mouth for about 1 minute and repeat every 4 hours while awake.  Avoid commercial mouthwash that contain a lot of salt or alcohol (eg.Listerine).
  • Use popsicles
  • Use nutritional supplements
  • Keep dentures out
  • Call the office if you have any trouble with mouth sores!!

 

Treatment That Makes Mouth Sores Worse

While mouth sores can occur with any treatment for cancer, they are more severe if you receive the following:

  • High- dose chemotherapy or radiation with stem cell transplants
  • Radiation for head and neck cancer
  • Combined chemotherapy and radiation therapy

 

Other Factors That Make Mouth Sores Worse

  • Poor oral and dental health prior to treatment
  • Kidney disease
  • Age—younger children or older adults
  • Smoking and the use of chewing tobacco during episodes of mouth sores
  • Harsh foods and alcohol
  • Concomitant (at the same time) disease such as diabetes or Aids